Extracorporeal Life-Support for Acute Drug-induced Cardiac Toxicity

  • B. Mégarbane
  • N. Deye
  • F. J. Baud
Conference paper


Cardiovascular toxicity is a potential complication following accidental or intentional overdose with various classes of drugs. The term ‘cardio-toxic drug’ is not limited to cardiovascular drugs but also includes various other toxicants, such as antidepressants, meprobamate, H1-antihistaminic agents, nivaquine, cocaine, organophosphates, cyanide, and plants (Table 1).
Despite improvement in critical care, drug-induced cardiovascular failure still remains a leading cause of death. The mortality rate remains high in poisonings with compounds that include membrane stabilizing agents in addition to their main pharmacological activity [1]. Of 847,483 exposures in adults reported to the American Association of Poison Control Centers in 2005, cardiovascular drugs were involved in 5.8% of cases; however, they accounted for approximately 19% of the total 1,261 poisoning fatalities, representing the fifth toxicant category responsible for death, following analgesics, sedative drugs, antidepressants, and stimulants [2]. In this register, calcium channel blockers and beta-blockers accounted for 40% of cardiovascular drug exposures, while calcium channel blockers represented the first cause of cardiovascular agent-related death.


Poison Control Center Extracorporeal Life Support Toxicol Clin Toxicol Cardiotoxic Drug Chloroquine Poisoning 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Henry JA, Cassidy SL (1986) Membrane stabilizing activity: a major cause of fatal poisoning. Lancet 1:1414–1417PubMedCrossRefGoogle Scholar
  2. 2.
    Lai MW, Klein-Schwartz W, Rodgers GC, et al (2006) 2005 Annual Report of the American Association of Poison Control Centers’ national poisoning and exposure database. Clin Toxicol (Phila) 44:803–932Google Scholar
  3. 3.
    Albertson TE, Dawson A, De Latorre F, et al (2001) TOX-ACLS: toxicologic-oriented advanced cardiac life support. Ann Emerg Med 37:S78–S90PubMedCrossRefGoogle Scholar
  4. 4.
    Purkayastha S, Bhangoo P, Athanasiou T, et al (2006) Treatment of poisoning induced cardiac impairment using cardiopulmonary bypass: a review. Emerg Med J 23:246–250PubMedCrossRefGoogle Scholar
  5. 5.
    Baud FJ, Megarbane B, Deye N, Leprince P (2007) Clinical review: Aggressive management and extracorporeal support for drug-induced cardiotoxicity. Crit Care 11:207PubMedCrossRefGoogle Scholar
  6. 6.
    Massetti M, Tasle M, Le Page O, et al (2005) Back from irreversibility: extracorporeal life support for prolonged cardiac arrest. Ann Thorac Surg 79:178–183PubMedCrossRefGoogle Scholar
  7. 7.
    Nichol G, Karmy-Jones R, Salerno C, Cantore L, Becker L (2006) Systematic review of percutaneous cardiopulmonary bypass for cardiac arrest or cardiogenic shock states. Resuscitation 70:381–394PubMedCrossRefGoogle Scholar
  8. 8.
    Chen JS, Ko WJ, Yu HY, et al (2006) Analysis of the outcome for patients experiencing myocardial infarction and cardiopulmonary resuscitation refractory to conventional therapies necessitating extracorporeal life support rescue. Crit Care Med 34:950–957PubMedCrossRefGoogle Scholar
  9. 9.
    Mégarbane B, Leprince P, Deye N, et al (2007) Emergency feasibility in medical intensive care unit of extracorporeal life support for refractory cardiac arrest. Intensive Care Med 33: 758–764PubMedCrossRefGoogle Scholar
  10. 10.
    Tsai FC, Wang YC, Huang YK, et al (2007) Extracorporeal life support to terminate refractory ventricular tachycardia. Crit Care Med 35:1673–1676PubMedCrossRefGoogle Scholar
  11. 11.
    Bosquet C, Jaeger A (2001) [Thérapeutiques d’exception au cours des défaillances circulatoires et respiratoires d’origine toxique]. Réanimation 10:402–411CrossRefGoogle Scholar
  12. 12.
    Megarbane B, Leprince P, Deye N, et al (2006) Extracorporeal life support in a case of acute carbamazepine poisoning with life-threatening refractory myocardial failure. Intensive Care Med 32:1409–1413PubMedCrossRefGoogle Scholar
  13. 13.
    Massetti M, Bruno P, Babatasi G, Neri E, Khayat A (2000) Cardiopulmonary bypass and severe drug intoxication. J Thorac Cardiovasc Surg 120:424–425PubMedCrossRefGoogle Scholar
  14. 14.
    Taboulet P, Baud FJ, Bismuth C (1993) Clinical features and management of digitalis poisoning — rationale for immunotherapy. J Toxicol Clin Toxicol 31:247–260PubMedGoogle Scholar
  15. 15.
    Boehnert MT, Lovejoy FH, Jr. (1985) Value of the QRS duration versus the serum drug level in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med 313:474–479PubMedGoogle Scholar
  16. 16.
    Riou B, Barriot P, Rimailho A, Baud FJ (1988) Treatment of severe chloroquine poisoning. N Engl J Med 318:1–6PubMedGoogle Scholar
  17. 17.
    Clemessy JL, Taboulet P, Hoffman JR, et al (1996) Treatment of acute chloroquine poisoning: a 5-year experience. Crit Care Med 24:1189–1195PubMedCrossRefGoogle Scholar
  18. 18.
    Love JN, Howell JM, Litovitz TL, Klein-Schwartz W (2000) Acute beta blocker overdose: factors associated with the development of cardiovascular morbidity. J Toxicol Clin Toxicol 38:275–281PubMedCrossRefGoogle Scholar
  19. 19.
    Love JN, Litovitz TL, Howell JM, Clancy C (1997) Characterization of fatal beta blocker ingestion: a review of the American Association of Poison Control Centers data from 1985 to 1995. J Toxicol Clin Toxicol 35:353–359PubMedCrossRefGoogle Scholar
  20. 20.
    Zimmerman JL (2003) Poisonings and overdoses in the intensive care unit: general and specific management issues. Crit Care Med 31:2794–2801PubMedCrossRefGoogle Scholar
  21. 21.
    Megarbane B, Donetti L, T. Blanc T, et al (2006) ICU management of severe poisoning with medications or illicit substances. Réanimation 15:343–353CrossRefGoogle Scholar
  22. 22.
    Bradberry SM, Thanacoody HK, Watt BE, Thomas SH, Vale JA (2005) Management of the cardiovascular complications of tricyclic antidepressant poisoning: role of sodium bicarbonate. Toxicol Rev 24:195–204PubMedCrossRefGoogle Scholar
  23. 23.
    Monteban-Kooistra WE, van den Berg MP, Tulleken JE, et al (2006) Brugada electrocardiographic pattern elicited by cyclic antidepressants overdose. Intensive Care Med 32:281–285PubMedCrossRefGoogle Scholar
  24. 24.
    Heard K, Dart RC, Bogdan G, O’Malley GF, et al (2006) A preliminary study of tricyclic antidepressant (TCA) ovine FAB for TCA toxicity. Clin Toxicol (Phila) 44:275–281Google Scholar
  25. 25.
    Baud FJ, Sabouraud A, Vicaut E, et al (1995) Brief report: treatment of severe colchicine overdose with colchicine-specific Fab fragments. N Engl J Med 332:642–645PubMedCrossRefGoogle Scholar
  26. 26.
    Salhanick SD, Shannon MW (2003) Management of calcium channel antagonist overdose. Drug Saf 26:65–79PubMedCrossRefGoogle Scholar
  27. 27.
    Megarbane B, Karyo S, Baud FJ (2004) The role of insulin and glucose (hyperinsulinaemia/ euglycaemia) therapy in acute calcium channel antagonist and beta-blocker poisoning. Toxicol Rev 23:215–222PubMedCrossRefGoogle Scholar
  28. 28.
    Bailey B (2003) Glucagon in beta-blocker and calcium channel blocker overdoses: a systematic review. J Toxicol Clin Toxicol 4: 595–602Google Scholar
  29. 29.
    Freedman MD, Gal J, Freed CR (1982) Extracorporeal pump assistance — novel treatment for acute lidocaine poisoning. Eur J Clin Pharmacol 22:129–135PubMedCrossRefGoogle Scholar
  30. 30.
    Larkin GL, Graeber GM, Hollingsed MJ (1994) Experimental amitriptyline poisoning: treatment of severe cardiovascular toxicity with cardiopulmonary bypass. Ann Emerg Med 23:480–486PubMedCrossRefGoogle Scholar
  31. 31.
    Conrad SA, Rycus PT, Dalton H (2005) Extracorporeal Life Support Registry Report 2004. ASAIO J 51:4–10PubMedCrossRefGoogle Scholar
  32. 32.
    Babatasi G, Massetti M, Verrier V, et al (2001) [Severe intoxication with cardiotoxic drugs: value of emergency percutaneous cardiocirculatory assistance]. Arch Mal Coeur Vaiss 94: 1386–1392PubMedGoogle Scholar
  33. 33.
    Aiyagari RM, Rocchini AP, Remenapp RT, Graziano JN (2006) Decompression of the left atrium during extracorporeal membrane oxygenation using a transseptal cannula incorporated into the circuit. Crit Care Med 34:2603–2606PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science + Business Media Inc. 2008

Authors and Affiliations

  • B. Mégarbane
    • 1
  • N. Deye
    • 1
  • F. J. Baud
    • 1
  1. 1.Medical Intensive Care and ToxicologyHôpital LariboisièreParisFrance

Personalised recommendations